North Carolina, 2013

Damaging Wind in North Carolina, June 30, 2013

June 30, 2013 · NWS ILM · 1 event in 1 county or zone

A severe thunderstorm moved up along the coast of southeast North Carolina around daybreak. The NOS tide gauge at Johnny Mercer Pier measured a wind gust to 61 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A severe thunderstorm moved up along the coast of southeast North Carolina around daybreak. The NOS tide gauge at Johnny Mercer Pier measured a wind gust to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 30, 3:01 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 30, 3:01 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
401 AM EDT SUN JUN 30 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE THROUGH
TODAY INTO THE FIRST HALF OF THE WEEK AS DEEP TROPICAL MOISTURE
STREAMS INTO THE CAROLINAS. AN UPPER TROUGH TO OUR WEST COMBINED
WITH SOUTHERLY RETURN FLOW AROUND BERMUDA HIGH PRESSURE OFFSHORE
WILL CONTINUE THESE UNSETTLED CONDITIONS INTO EARLY
WEDNESDAY...BEFORE HIGH PRESSURES PUSHES FAR ENOUGH WEST INTO THE
CAROLINAS. THIS WILL END THE WET PATTERN LEADING TO WARMER AND
DRIER WEATHER BEGINNING LATE WEDNESDAY INTO NEXT WEEKEND AS HIGH
PRESSURE SHIFTS CLOSER OVERHEAD.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3:30 AM SUNDAY...WET WEATHER CONTINUES THROUGH THE NEAR
TERM. A DEEP TROPICAL FEED OF MOISTURE WILL CONTINUE TO STREAM
NORTHEAST ACROSS THE FORECAST AREA IN ADVANCE OF A DEEPENING H/5
LONGWAVE TROUGH. COMBINATION OF THIS TROUGH AND A SURFACE PATTERN
CONSISTING OF A BERMUDA HIGH TO OUR EAST AND A STALLED FRONT TO
OUR WEST WILL CONTINUE A DEEP...MOIST SOUTHWESTERLY FLOW THROUGH
THE PERIOD. MODEL SOUNDINGS CONTINUE TO SHOW A NEARLY SATURATED
COLUMN WITH PRECIPITABLE WATER CONTENTS IN EXCESS OF 2 INCHES AND
A MARGINALLY TO MODERATELY UNSTABLE ATMOSPHERE. INCREASED
AFTERNOON DESTABILIZATION COULD LEAD TO STRONG OR POSSIBLY
ISOLATED SEVERE CONVECTION. IN ADDITION...ANY UPPER DISTURBANCES
RIDING ALONG THE LEADING EDGE OF THE UPPER TROUGH WILL KICK OFF
ROUNDS OF HEAVY SHOWER ACTIVITY. PRIMARY THREAT REMAINS LOCALIZED
FLOODING FROM HEAVY RAIN AND TRAINING STORMS.

TEMPERATURES WILL BE VERY SIMILAR TO YESTERDAYS NUMBERS...WITH HIGHS
IN THE MID 80S AND LOWS IN THE LOWER TO MID 70S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 330 AM SUNDAY...ANOMALOUSLY LOW PRESSURE IN THE MID TO UPPER
LEVELS CUTS OFF OVER THE MISSISSIPPI VALLEY MAINTAINING A HIGH
AMPLITUDE TROUGH EXTENDING FROM THE GREAT LAKES DOWN TO THE GULF
COAST. THE CAROLINAS WILL REMAIN ON THE EASTERN PERIPHERY OF THIS
TROUGH PRODUCING A DEEP SOUTHERLY FLOW OF TROPICAL MOISTURE WHILE
REMAINING IN THE DIRECT STREAM OF SHORTWAVE ENERGY ALONG WITH
FAVORABLE UPPER LEVEL JET DYNAMICS. THIS WILL ALL LEAD TO A
CONTINUED WET PERIOD WITH ENHANCED CONVECTIVE DEVELOPMENT
PRODUCING HEAVY RAINFALL ACROSS THE AREA. PCP WATER VALUES REACH
UP TO 2.25 INCHES THROUGH MONDAY INTO TUESDAY AS LLJ BETWEEN 30
AND 40 KTS PUMPS IN PLENTY OF GULF AND ATLANTIC MOISTURE INTO
AREA. ALTHOUGH IT WILL NOT BE A STEADY RAIN COVERING THE WHOLE CWA
AT ONE TIME...PERIODS OF SHOWERS AND THUNDERSTORMS WILL BECOME
MORE WIDESPREAD AS BEST SHORTWAVE ENERGY ROTATES AROUND THROUGH
THE AREA PRODUCING TORRENTIAL RAIN AND GUSTY WINDS.

THIS PERIOD WILL MARK THE END TO ONE OF THE WETTEST MONTHS OF JUNE ON
RECORD. IN WILMINGTON...AROUND 11.2 INCHES OF RAIN HAS FALLEN
THIS MONTH WHICH IS AROUND 1.7 INCHES UNDER THE JUNE RECORD OF
12.87" (1962).

IN FLORENCE...7.89 INCHES OF RAIN HAS FALLEN THIS MONTH WHICH IS
1.30 INCHES UNDER THE RECORD OF 9.29" (1961).

TEMPS WILL EXHIBIT MUCH SMALLER DIURNAL SWINGS AS CLOUDS...PCP AND
GUSTY WINDS KEEP DAYTIME HIGHS IN THE LOWER TO MID 80S AND
OVERNIGHT LOWS INTO THE MID 70S MOST PLACES IN A VERY WARM AND
HUMID AIR MASS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 330 AM SUNDAY...WEDNESDAY WILL BE THE TRANSITIONAL DAY AS
MID TO UPPER TROUGH RESPONSIBLE FOR THE ENHANCED PERIOD OF WET
WEATHER ACROSS THE COASTAL CAROLINAS FINALLY GETS PUSHED WESTWARD.
THIS WILL ALLOW DRIER AIR AND SUBSIDENCE THROUGH THE MID LEVELS TO
CUT OFF THIS WET PATTERN AND PRODUCE DRIER WEATHER BEGINNING THURS
INTO NEXT WEEKEND. THE MID TO UPPER TROUGH WILL LIFT NORTH TO THE GREAT
LAKES AND WEAKEN ALLOWING A STRONG RIDGE TO BUILD OVER THE AREA
THROUGH SATURDAY. PCP WATER VALUES WILL DROP FROM OVER 2 INCHES
DOWN TO AROUND 1.5 INCHES BY THURS MORNING AND MAY DROP CLOSE TO
ONE INCH BY THE END OF THE WEEKEND. MAY SEE ENOUGH DRIER AIR
WORKING ITS WAY IN TO ALLOW FOR CLEARING FOR 4TH OF JULY
FIREWORKS. WITH PLENTY OF RESIDUAL MOISTURE EXPECT POTENTIAL FOR
FOG OVERNIGHT AND LOCALIZED CONVECTION MAINLY ALONG SEA BREEZE
BOUNDARY IN THE AFTN AND POSSIBLY ADVECTING IN FROM THE ATLANTIC
WATERS AS WINDS BACK AROUND BECOMING MORE SOUTHEASTERLY. MOISTURE
PROFILES AND SOUNDING DATA SHOWS A VERY DRY COLUMN ABOVE 5K
FT....WITH ONLY SHALLOW MOISTURE LINGERING. MAY SEE FOG LIFT TO
BECOME STRATOCU DECK EACH DAY WITH CLOUDS LINGERING. EACH AFTN
SHOULD PROVE TO HAVE LESS IN TERMS OF CONVECTIVE DEVELOPMENT AS WE
HEAD INTO NEXT WEEKEND AS RIDGE BUILDS CLOSER OVERHEAD.

WARM AND HUMID CONDITIONS WILL PERSIST WITH WINDS BACKING AROUND
TO THE SOUTHEAST AND LIGHTENING UP AS GRADIENT WEAKENS AS CENTER
OF HIGH MOVES CLOSER. TEMPS RUNNING RIGHT AROUND NORMAL FOR THIS
TIME OF YEAR WITH HIGHS PUSHING 90 AND LOWS IN THE LOWER 70S.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 06Z...CONVECTION IS EXPECTED TO RIDE NORTH ALONG THE COAST A
COUPLE OF HOURS AFTER TAF ISSUANCE AS ANOTHER BAND OF DEEP MOISTURE
RIDES NORTH ON THE EAST SIDE OF THE UPPER TROUGH. ILM STANDS THE
BEST CHANCE...GIVEN THE TRAJECTORY...BUT THE MYRTLES COULD SEE SOME
ACTION TOO. MOST OF THE ACTIVITY WILL BE JUST SHOWERS...WITH SOME
ISOLATED EMBEDDED THUNDER POSSIBLE. CEILINGS ARE EXPECTED TO BE
PREDOMINATELY MVFR. INLAND...SOME LIGHT FOG IS EXPECTED...POSSIBLY
IFR FOR AN HOUR OR TWO NEAR SUNRISE. SUNDAY...SHOWERS ARE EXPECTED
TO CONTINUE ALONG THE COAST...WITH THE INLAND TERMINALS SEEING
SCATTERED THUNDER VICINITY AFTER 17Z. SOUTH SOUTHWEST FLOW WILL
CONTINUE WITH MAINLY MVFR CEILINGS...LOWEST NEAR THE COAST.

EXTENDED OUTLOOK...ISOLATED/SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY WITH BRIEF LOCALIZED PERIODS OF
MVFR/IFR. IMPROVING CONDITIONS WEDNESDAY INTO THURSDAY AS THE
BERMUDA HIGH TAKES CONTROL.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3:30 AM SUNDAY...SMALL CRAFT ADVISORY CONTINUES FOR ALL WATERS
THROUGH THE NEAR TERM. DAY WILL START OUT WITH SOUTHWESTERLY WINDS
IN THE 20 TO 25 KT RANGE MOST PLACES...WITH SEAS OF 4 TO 7 FT.
GRADIENT WILL RELAX SLIGHTLY LATER TODAY...ALLOWING WINDS TO DROP BY
ABOUT 5 KTS...AND SEAS TO SUBSIDE BY ABOUT A FOOT.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 330 AM SUNDAY...SMALL CRAFT ADVISORY FOR ALL WATERS HAS BEEN
EXTENDED THROUGH 6AM ON TUESDAY...

TIGHTENED GRADIENT FLOW WILL PERSIST
BETWEEN DEEP TROUGH REMAINING WEST OF AREA AND HIGH PRESSURE TO
THE EAST. THIS WILL MAINTAIN SOUTHERLY WINDS UP TO 15 TO 20 KTS
THROUGH EARLY TUES WHICH IN TURN WILL KEEP SEAS 4 TO 6 FT HIGH.

SOUTHERLY WINDS WILL DIMINISH ON TUES TO 10 TO 15 KTS AS GRADIENT
BEGINS TO RELAX AS DEEP TROUGH TO THE WEST LIFTS NORTH TOWARDS THE
GREAT LAKES AND WEAKENS. THIS WILL ALLOW SEAS TO DROP TO 3 TO 5
FT BY AFTN AND DOWN TO 2 TO 4 FT BY TUES NIGHT INTO WED.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 330 AM SUNDAY...BERMUDA HIGH PRESSURE WILL SHIFT WESTWARD
TOWARD THE SOUTHEAST COAST THROUGH MID WEEK AS DEEP TROUGH OVER
THE MISSISSIPPI VALLEY WEAKENS AND LIFTS NORTH. THIS WILL ALLOW
THE GRADIENT TO RELAX AND LEAVE THE LOCAL WATERS WITH SOUTHERLY
RETURN FLOW AROUND 10 TO 15 KTS. THIS PERSISTENT SOUTHERLY FLOW
WILL KEEP SEAS 2 TO 4 FT THROUGH MUCH OF THE PERIOD. EXPECT A
SLIGHT SPIKE UP IN WINDS AND SEAS NEAR SHORE IN THE AFTERNOON SEA
BREEZE. WINDS WILL DIMINISH FURTHER HEADING INTO FRI DOWN CLOSER
TO 10 KTS ALLOWING SEAS TO LOWER TO 2 TO 3 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR AMZ250-252-254-
     256.

&&

NEAR TERM...REK
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...REK
Hazardous weather outlook, Jun 30, 3:20 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
420 AM EDT SUN JUN 30 2013

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-010830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
420 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SIGNIFICANT RAINFALL IS EXPECTED ON MONDAY. HEAVY RAINFALL FROM
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE FLOODING ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-010830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
420 AM EDT SUN JUN 30 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL RESULT IN GREATLY REDUCED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL RESULT IN GREATLY REDUCED
VISIBILITIES ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-010830-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
420 AM EDT SUN JUN 30 2013

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SIGNIFICANT RAINFALL IS EXPECTED ON MONDAY. HEAVY RAINFALL FROM
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE FLOODING ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Wilmington radar (KLTX), 64 km away, was scanning. The volume nearest the first event began at 09:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Hanover

When
June 30, 4:36 AM EST to 4:37 AM EST
Where
New Hanover County, 0.9 mi ESE of Harbor Is
Measured
53 kt (61 mph) measured gust
Reported by
WLON
Coordinates
34.213, -77.786

A 61 mph thunderstorm wind gust was measured at Johnny Mercer Pier.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454616.